Hail, Chippewa
- When
- July 5, 1:35 PM EST
- Where
- Chippewa County, Pickford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.170, -84.350
Thunderstorms ignited off of lake breezes as they pushed inland. A number of storms produced large hail, especially in Northeast Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms ignited off of lake breezes as they pushed inland. A number of storms produced large hail, especially in Northeast Lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 5, 12:38 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 138 PM EDT THU JUL 5 2007 .AVIATION...A WEAK DISTURBANCE CROSSING THROUGH NORTHERN MICHIGAN WILL BRING INCREASING SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING. ALPENA STANDS TO SEE THE BEST SHOT AT ANY OF THIS ACTIVITY...WHERE WILL INCLUDE A TEMPO MENTION...WHILE TRAVERSE CITY/PELLSTON MAY BE IN THE CLEAR OWING TO PERSISTENT NORTHWEST FLOW/INLAND PENETRATION OF MARINE-MODIFIED AIR. OVERALL...VFR CONDITIONS WILL PREVAIL...THOUGH CERTAINLY IFR POSSIBLE NEAR ANY THUNDERSTORMS...WHICH ALSO HAVE AN ENHANCED RISK OF PRODUCING HAIL AND POSSIBLY STRONG WINDS. THINGS WILL SETTLE DOWN QUICKLY AFTER SUNSET WITH HIGH PRESSURE BEGINNING TO NUDGE IN FROM THE WEST...AND JUST SOME SCATTERED/BROKEN MID CLOUDS EXPECTED INTO TOMORROW AFTERNOON AS A WEAK TROUGH OF LOW PRESSURE PUSHES SOUTH OF THE AREA. LAWRENCE && .PREV DISCUSSION... /ISSUED 1103 AM EDT THU JUL 5 2007/ UPDATE...ONLY MINOR CHANGES MADE TO GOING FORECAST. EARLY MORNING ANALYSIS SHOWS BROAD NORTHWEST FLOW ALOFT...WITH SEVERAL EMBEDDED SHORTWAVES TRAVERSING THE NORTHERN GREAT LAKES. INITIAL WAVE SCOOTING THROUGH NORTHERN MICHIGAN THIS MORNING HELPED KICK OFF A FEW SHOWERS/STORMS IN A FAIRLY STEEP LOW/MID LEVEL LAPSE RATE ENVIRONMENT...WITH MLCAPES AROUND 200-300 J/KG ABOVE A STABLE BOUNDARY LAYER. THIS AREA OF PRECIP HAS BASICALLY DEPARTED THE CWA...WITH ATTENTION TURNING UPSTREAM TO SECONDARY PRONOUNCED WAVE HEADING ACROSS FAR WESTERN LAKE SUPERIOR. THE MAIN FORECAST CONCERNS FOR TODAY ARE TIMING/COVERAGE OF CONVECTION AS WELL AS POTENTIAL FOR ANY SEVERE WEATHER. AREA CURRENTLY IN A BREAK BETWEEN SYSTEMS...AND SHOULD SEE THIS FOR A COUPLE HOURS PER WEAK SUBSIDENCE...ALLOWING PLENTY OF INSOLATION (DESPITE SOME LINGERING MID CLOUD AND LIKELY CU DEVELOPMENT) TO YIELD HIGHS IN THE MIDDLE 70S TO LOWER 80S GIVEN H85 TEMPS IN THE 13-15C RANGE. 12Z APX SOUNDING INDICATES LITTLE IN THE WAY OF HEATING NEEDED TO PRODUCE AN UNCAPPED ATMOSPHERE...WITH CONVECTIVE TEMPS RUNNING AROUND 72-75F. GIVEN FURTHER SLIGHT COOLING/TIGHTENING OF MID LEVEL LAPSE RATES WITH APPROACH OF MID LEVEL COOL POOL (H5 TEMPS DIPPING TO AROUND -15C OR SO) AND INCREASING FORCED ASCENT WITH APPROACH OF WAVE AND ADDITIONAL HELP WITH LEFT EXIT REGION OF JET POINTING INTO THE AREA...ADDITIONAL CONVECTIVE DEVELOPMENT THIS AFTERNOON SHOULD NOT BE A PROBLEM. LINGERING BOUNDARY LAYER MOISTURE...WITH SFC TD/S IN THE UPPER 50S TO LOW 60S...AND DECENT LOW/MID LEVEL LAPSE RATES (850-700MB RATES AROUND 7C/KM AND 700-500MB RATES AROUND 6.5C/KM) WILL YIELD MLCAPES OF 700-1100 J/KG BY LATE AFTERNOON. COUPLED WITH RELATIVELY LOW FREEZING LEVELS (0C LINE AROUND 10KFT AND WBZ HEIGHTS JUST A HAIR LOWER)...HAIL CERTAINLY A THREAT...THOUGH WIND ALSO A CONCERN GIVEN SOME SEMBLANCE OF MID LEVEL DRYING PER UPSTREAM GRB RAOB. AS FOR TIMING/LOCATION...APPEARS THE BEST CHANCE WILL OCCUR AFTER 18Z TO ALLOW FOR PEAK HEATING AND TIMING OF THE INCOMING WAVE. WITH RATHER SLACK SYNOTIC FLOW (950MB WINDS AROUND 15 KNOTS)...SHOULD SEE LAKE BREEZES PENETRATE INLAND OVER MOST AREAS...EXCEPT NORTHWEST LOWER WHERE APPEARS OVERALL NORTHWESTERLY SYNOPTIC FLOW MAY BE SUFFICIENT TO OVERCOME ANY MAJOR LAKE BREEZE DEVELOPMENT. WITH THIS IN MIND...EXPECT THE BEST COVERAGE WILL BE ACROSS ACROSS INLAND AREAS OF EASTERN UPPER (WITH COLLIDING LAKE BREEZES) AS WELL AS OVER NORTHEAST LOWER WITH PRIMARY BREEZE BLOWING IN OFF HURON. GIVEN OVERALL LACK OF DEEP SHEAR (0-6KM VALUES ONLY ABOUT 25-30 KNOTS)...BELIEVE MUCH OF THE CONVECTION WILL INITIALLY BE PULSE IN NATURE...BUT LIKELY EVOLVE INTO PERHAPS MORE WIDESPREAD COVERAGE AS OUTFLOW/LAKE BREEZE BOUNDARIES INCREASINGLY COME INTO PLAY. LAWRENCE && .APX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1050 AM EDT THU JUL 5 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-061000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1050 AM EDT THU JUL 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH THE BEST CHANCE ACROSS NORTHEAST LOWER AND EASTERN UPPER MICHIGAN. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH WIND GUSTS TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OR ALL OF NORTHERN MICHIGAN SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER SHOULD IT DEVELOP. LAWRENCE
The NCL Michigan radar (KAPX), 143 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
7 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Two canoers, one male and one female, were struck by lightning while taking shelter under a tree during a thunderstorm. The woman was knocked unconscious, and both suffered significant burns. They were transported to a burn center in Flint to recover.
Several trees were downed onto power lines, near M-65 about a mile south of MacDonald Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50141, 50149, 50142, 50144, 50145, 50146, 50147, 50148, 50150.